Dissociation and Medication - Could Need Advice

Sanpedro12

New Here
Hi there,

I am really in a bad spot right now. Constant dissociation is ruining my life. I already do Psychotherapy and have made lifestyle interventions like doing sports, meditation, healthy diet etc.
I have also tried a bunch of medication but nothing seems to touch my dissociation. As far as I know there is no medication that specifically treats dissociation but I would love hear if any of you have found something that at least eases it?
 

ruborcoraxxx

Sponsor
Dissociation is a different beast for everyone, for what I can see. As it’s linked to anxiety, medications directed against anxiety as certain antidepressants, sedatives and hypnotics might do something. But there isn’t any medication that is essentially directed at it.

However I do not find the effects to be really linear. I do take lorazepam, a benzodiazepine (also known as Ativan or Klonopin) and normally, it helps me to stay afloat and dissociate less since it reduces the stress that triggers the dissociation. However if the stress is too big and the dissociation ramps up, it can actually backfire into even more dissociation. So really it’s also a matter of experience and responsibility in knowing how far you can go and what’s the dose you are needing.

On the other side, there are medications that tend to trigger dissociation. Dextromethorphan (DXM), which is common in cough syrups, can cause dissociation and blackouts even in relatively small doses if you’re sensitive to it, and especially in interactions with alcohol and virtually any psychiatric medication. Ketamine is also notorious to trigger deep dissociative episodes. Alcohol also is a big one in triggering dissociative episodes. Weed, pot and hash also can trigger dissociation in some people.

On the side of stimulants (cathinones, amphetamines & so and on), it’s really difficult to predict how people will respond in regard to dissociation, it also depends on the specific medication, other interactions and the way your brain responds to stimulants.

Some people do report that certain antipsychotics also do worsen the dissociation instead of improving the feeling of unreality—this can be dangerous when significant depersonalization/derealization is interpreted as a psychotic episode.

Overall, it seems to me (and I’m NOT a doctor or whatever, this is something you should absolutely discuss with a pdoc), that all medications can help with dissociation on a small dosage but that past a certain dose, you might just enable undesired effects and put yourself in danger.

This is all I know.

On the non-medication side, speaking to someone you trust, being in a place you find safe, having procedures of activities you can do to make you "come back" from an episode do work better than whacking yourself in medication. If a dissociative episode starts, I think the best you can do is to assess how dissociated you are, and if you can’t assess it, just stop whatever you’re doing and go somewhere safe. This is far more efficient than any medication you could take.

Meditation also can trigger dissociation, since it is a form of dissociation. But a form of dissociation where you can manage your dissociation. That is still being able to operate reasonably through the fog.

Sometimes I have some difficulty to even understand I’m starting to dissociate. Depending on the situation, I can feel it as an emotional flatline, or a an emotional tsunami that suddenly stops. Staring at things and fixating them so long they start to look slightly deforming. Loosing track of time. Having a watch does help to keep in line and noticing you’re losing or warping time before it gets too bad. Also, feeling that the world is suddenly flat, or suddenly very immobile, very ominous, static and silent. Sounds that get muffled. Having the impression you’re going behind a water surface and then resurfacing. Feeling far away. Not being able to orient yourself even in known places. Problems with vision, curtains of blindness. Feeling a fizzle on your brain. Blinking a lot, scratching yourself, not feeling pain or having muffled senses. Having micro black-outs.

All the above are common symptoms of dissociation and the best is to know them to spot it on time and apply your exit procedure. I find that placing my face against a cool surface works quite well. Cold has a way to make you come back. It also works for fits of rage or flashbacks.

But there isn’t a size fits all and I guess the best way to deal with it is to know what are your dissociative triggers, and what you tend to do when you’re dissociated. If all you do is to go to bed and sleep it off, then it’s pretty much okay as annoying it might be. If you start to lose it and do irresponsible things such at taking lots of meds or stuffing your face, or starting to manipulate objects in a hazardous way and so, then it gets more problematic. Some people do keep papers in their pocket with a procedure they follow when they cannot know what’s going on anymore and be safe and sound when it happens.

Also it’s important to understand that up to a certain point dissociation can be adaptive and does help get through shitty stuff, or staying focus on something for a long time. If you’re having strong dissociative episodes it might be your brain is protecting you from something and you shouldn’t force yourself through a trigger before you understand how to manage it. It’s a lot of hits and miss and sometimes it can be really hard.

I hope this helps.
 

DharmaGirl

MyPTSD Pro
I spent most of my life dissociated. For me, mindfulness really, really helped. I don't mean mindfulness meditation, I mean mindfulness of my surroundings. If I could make myself present at the moment, it stopped the dissociation. I worked on this for years and with trauma therapy eventually became less dissociated. DBT also really helped. This isn't a symptom that has an immediate answer, at least not in the present day, and takes daily work to combat. You are doing a lot of good work, maybe ask your therapist for more tools to deal with this.
 

Wilma

Learning
Naltrexone (Revia) has been shown to reduce dissociation. It's main use is to help people stay off narcotics but can be used off-label in lower doses to help with dissociation.
 
Top